Expired Study
This study is not currently recruiting Study Participants on ClinicalConnection.com. If you would like to find active studies please search for clinical trials.

Bethesda, Maryland 20892


Purpose:

In 1989 more than 1500 people who took the dietary supplement L-tryptophan for insomnia and depression developed eosinophilia myalgia syndrome (EMS)-a potentially fatal disease characterized by an excess of a type of white blood cell called eosinophils. Disease symptoms include fever, muscle aches and inflammation, and skin rashes. As many as 40 of the patients who became ill died. It is suspected that impurities in the supplements caused the disease. More recently, similar impurities have been detected in batches of a similar dietary supplement called L-5-hydroxytryptophan. This study is designed to learn more about EMS that develops in patients taking L-5-hydroxytryptophan. The study is open to patients newly diagnosed with eosinophilia myalgia who have taken L-5-HTP. Patients in the study will have a physical examination and urine and blood tests. They may also have X rays, an electrocardiogram, magnetic resonance imaging (MRI), and a skin test for tuberculosis. They will have a psychiatric interview, take a memory test, and fill out questionnaires relating to sadness and depression. Patients may also undergo special tests to study conduction of nerve impulses and muscle function. Samples of patients' supplements will be taken for chemical analysis.


Study summary:

The L-tryptophan-related eosinophilia myalgia syndrome (EMS), characterized by eosinophilia, myalgias, myositis, scleroderma-like skin fibrosis and fasciitis, occurred in 1989 in over 1500 patients who had ingested L-tryptophan for sleep disturbances and depression. The identical clinical syndrome has also occurred in subjects ingesting L-5-hydroxytryptophan (L-5-HTP). Recently, a letter to Nature Medicine reported the presence of an impurity in 6 out of 6 samples of L-5-HTP obtained randomly at health food stores. This impurity appears to be the same as the one identified in material ingested by a family (mother and 2 babies) who had developed an EMS-like syndrome after ingesting L-5-HTP. Although there have been no definite new cases of L-5-HTP-related EMS, the FDA is currently investigating unconfirmed reports of possible new cases.


Criteria:

Patients must be at least 18 years of age. Patients newly diagnosed with eosinophilia and myalgia, and who ingested L-5-HTP. Subjects will be defined as having 5-L-HTP related EMS according to the diagnostic criteria originally established by the CDC for diagnosis of L-tyrptophan-related EMS.


NCT ID:

NCT00001918


Primary Contact:

N/A


Backup Contact:

N/A


Location Contact:

Bethesda, Maryland 20892
United States



There is no listed contact information for this specific location.

Site Status: N/A


Data Source: ClinicalTrials.gov

Date Processed: September 20, 2017

Modifications to this listing: Only selected fields are shown, please use the link below to view all information about this clinical trial.


Click to view Full Listing

This study is not currently recruiting Study Participants on ClinicalConnection.com. The form below is not enabled.